Skin Signs due to Abuse/Misuse of Drugs

Chapter

Abstract

Patients with eating disorders misuse medications such as laxatives, diuretics, and diet pills to compensate for binge eating and/or to promote weight loss. Drug abuse can lead to adverse drug events. Laxatives containing senna may cause clubbing of the fingers and toes that is usually reversible when the patients stop the practice. Many adverse reactions have been reported for the diuretic furosemide, including exanthema, pruritus, urticaria, purpura, acute generalized exanthematous pustulosis, Sweet syndrome, and bullous eruption.

Keywords

Anorexia Nervosa Eating Disorder Binge Eating Bulimia Nervosa Drug Eruption 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References

  1. 1.
    Park KK, Friedman A (2010) Dermatologic indicators of eating disorders. J Drugs Dermatol 9(4):412–417PubMedGoogle Scholar
  2. 2.
    Steffen KJ et al (2007) The eating disorders medicine cabinet revisited: a clinician’s guide to ipecac and laxatives. Int J Eat Disord 40:360–368PubMedCrossRefGoogle Scholar
  3. 3.
    Pines A, Olchovsky D, Bregman J (1983) Finger clubbing associated with laxative abuse. South Med J 76(8):1071–1072PubMedCrossRefGoogle Scholar
  4. 4.
    Armstrong RD et al (1981) Hypertrophic osteoarthropathy and purgative abuse. Br Med J (Clin Res Ed) 282(6279):1836CrossRefGoogle Scholar
  5. 5.
    Silk DB et al (1975) Reversible finger clubbing in a case of purgative abuse. Gastroenterology 68(4 Pt 1):790–794PubMedGoogle Scholar
  6. 6.
    Prior J, White I (1978) Tetany and clubbing in patient who ingested large quantities of senna. Lancet 2(8096):947PubMedCrossRefGoogle Scholar
  7. 7.
    Hallan H, Johnsson M (1982) Bullous eruption caused by high furosemide doses and sun exposure. Tidsskr Nor Laegeforen 102:630–631PubMedGoogle Scholar
  8. 8.
    Arias-Santiago S, Aneiros-Fernandez J, Aceituno-Madera P, Burkhardt-Perez P, Naranjo Sintes R (2010) Hypertrophic lichenoid eruption due to furosemide. Acta Derm Venereol 90(1):78–79PubMedCrossRefGoogle Scholar
  9. 9.
    Gonzalez-Gay MA et al (2002) Orlistat-induced cutaneous leukocytoclastic vasculitis. Arthritis Rheum 47(5):567PubMedCrossRefGoogle Scholar
  10. 10.
    Maldawsky RJ (1985) Myopathy and ipecac abuse in a bulimic patient. Psychosomatics 26:448–449CrossRefGoogle Scholar
  11. 11.
    Bennett HS, Spiro AJ, Pollack MA, Zucker P (1982) Ipecac-induced myopathy simulating dermatomyositis. Neurology 32:91–94PubMedCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  1. 1.FerraraItaly

Personalised recommendations